UK man dies after taking Viagra™

Published: 05 March 2001

In a letter to the Lancet, doctors at the Royal Bolton Hospital have reported a possible fatal interaction between protease inhibitors and the anti-impotence drug Viagra™ (sildenafil).

The case involved a 47 year old man treated with ritonavir and saquinavir for over a year, who had been prescribed Viagra™ for erectile dsyfunction. Having experienced no untoward effects on eight prior occasions, the man was admitted to hospital suffering severe chest pain soon after taking a 25mg dose of Viagra™. He had a heart attack and died the next day.

Just two months ago, Pfizer issued new information concerning potential interactions between Viagra™ and other drugs. They advised a dose reduction to 25mg if taken alongside protease inhibitor treatment, and that a single 25mg dose should not be exceeded in any 48 hour period. Similar advice applies when the drug is taken with ketoconazole, itraconazole and erythromycin.

Protease inhibitors and Viagra™ are metabolised through a common enzyme in the liver, P450 3A4. Consequently, PIs can cause blood levels of Viagra™ to rise, increasing the risk of potentially serious side-effects.

The letter appeared in the June 12th issue of the Lancet 353:2071-2072.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.